Aa
A
A
A
Close
Depression Community
10.6k Members
1390055 tn?1365618655

Treating Anhedonia

Hi everyone. I suffer from an onslaught of psychological problems, and instead of just sitting and waiting it out, I thought I would get back on old medication that I used as a kid.

I suffer been suffering from severe Anhedonia. I believe the Anhedonia was brought on by pills I tried taking earlier this year prescribed to me by my doctor (Effexor, Cymbalta, Seroquel).

I have seen people suffer from Anhedonia for quite a long time, but I'm nearing the 3 month mark now, I have already been hospitalized, and nothing is really helping, so I have decided to go back on Zoloft.

Would Zoloft be a good idea to use to counter Anhedonia? Is there any other advice anyone can provide which could improve this condition?
4 Responses
1110049 tn?1409405744
Hello, I have just looked up Anhedonia as I have never come across that word before.  It seems to me it is just a symptom of depression.  I know that depression, when bad, takes away all enjoyment.  I believe most people with depression would say they have this symptom.

If you were given anti-depressants, then your doctor believed you had depression.  This should help with the symptoms.  I do not believe Anhedonia is a symptom on its own.  I would have thought that the anti-depressants you have taken would have helped.  

I know, in my case, that anti-depressants have helped me a great deal.  It would seem you need to go back to a doctor to state you feel no better.  Some medications suit some people, and not others.  You need to find the right one for you.  It is such a shame they could not find the right anti-depressant for you in the hospital.

I cannot comment on which medication you should take.  That is for the professionals.

I have felt all joy of surroundings and tasks is taken away with depression.  If it has another name, as you say, called Anhedonia, then so be it.  To me it is depression.  I don't know if other people here would agree.  Depression takes all the joy out of life.  Things you once enjoyed have no meaning any more.
1415482 tn?1459706314
I agree with Maddie. I took looked up the term anhedonia, as it was new to me as well. It does seem to be a characteristic/symptom of a wider disorder which fit the criteria as depression. I cannot advice you whether or not to take Zoloft and I string advice against self-medicating. Have you ever discussed with your psychologist your suspicions that the meds may have caused this? If not, I suggest you do. I must say though that I do not think so. As I stated before it seems to be a branch on the depression tree, it is a part of it. However, if indeed the meds did cause this, as I am aware of the many side effects of pills, perhaps adding more to the pack is not the best idea.

I would try to seek ways in which I can find pleasure in various activities without the use of meds. Discuss with your therapist what YOU can do on your own to in this area.


Anna
Avatar universal
Anhedonia--the inability to find pleasure out of enjoyable activities.Have you ever discussed the use of benzos with your doctor.They make such a huge difference for me.It is the difference between having a good day or having a bad one.You need to find the right meds for you.It looks as though you have tried a few ssris.
Avatar universal
Anhedonia can be a seperate issue from depression.  It is also a specific component of depression but not all depression involves anhedonia or complete anhedonia.  Anhedonia has also been known to be a function of antipsychotic meds(neuroleptics) and is sometimes characterized as a negative symptom of schizzophrenia.  I had anhedonia for two years .  A reintroduction to an ssnri i'd been on years before assuaged that.
4 Comments
Thanks for the input!  Does this contribute to the lack of affect seen in antipsychotic medications? So, you went back on a medication that was an ssri' and it got better for you?  How long did it take?  And are you on the medication chronically now?  
Yes i'm on meds.  I noticed soon after switching from lexapro to effexor.
Just to add, it can also be a side effect of antidepressants and benzos, not just antipsychotics.  It can happen with recreational drugs as well when you use them so often they burn out your dopamine.  It can happen with opiates.  It can happen with any drug that affects brain neurotransmitters, even drugs such as those that help people quit smoking and the like.  Fortunately it doesn't happen to most people, but as with all side effects of drugs, that doesn't matter much when it happens to you.  
Jim. thanks for sharing the info.  Were you on antipsychotic medications before the lack of affect? As a well known complication and one of the ones that people who take antipsychotics really complain about bitterly, trying to overcome that was always a goal of clinicians.   I am really happy this resolved for you.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.